New Jersey, 2011Damaging Winds in New Jersey, July 13, 2011
July 13, 2011 · NWS OKX · 5 events in 3 counties and zones
A passing upper level disturbance spawned strong, but sub-severe, storms that brought down isolated trees. Measured winds at observing stations only had gusts in the 45 to 50 mph range as the storms moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance spawned strong, but sub-severe, storms that brought down isolated trees. Measured winds at observing stations only had gusts in the 45 to 50 mph range as the storms moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 13, 4:33 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 13, 4:33 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
533 PM EDT WED JUL 13 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST OF THE AREA THIS EVENING. A LARGE
CANADIAN HIGH PRESSURE SYSTEM ACROSS THE WESTERN UPPER GREAT LAKES
WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA THIS WEEKEND THEN
BECOME NEARLY STATIONARY EAST OF THE MID ATLANTIC STATES THROUGH
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AN UPPER LEVEL TROUGH AND VIGOROUS SHORTWAVE APPROACHING THE
REGION HAS TRIGGERED SCT SHOWERS AND TSTMS ACROSS THE NORTHEAST.
HAVE ADDED CHC POPS TO SOUTHERN CT ZONES INTO EARLY THIS EVE WITH
SHOWERS TRACKING FROM THE NW. MOISTURE IS LACKING THEREFORE
THEIR MAY NOT BE ENOUGH VERTICAL EXTENT FOR ANY THUNDER. REST OF
FORECAST IS ON TRACK.
A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY DUE TO THE
INTERACTION OF GRADUALLY SUBSIDING SHORT PERIOD WAVES AND LONG
PERIOD SWELLS IN THE SURF ZONE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THIS EVENING...LINGERING WIDELY SCT CONVECTION WILL ADVECT AND
DISSIPATE W TO E BY AROUND MIDNIGHT.
AFTER MIDNIGHT THROUGH THURSDAY NIGHT...A CONTINENTAL POLAR COOL DRY
CANADIAN AIR MASS WILL GRADUALLY BUILD SE ACROSS THE REGION RESULTING
IN SLIGHTLY COOLER THAN NORMAL TEMPERATURES AND DRY WEATHER.
A RELATIVELY STRONG SUMMER PRES GRADIENT BETWEEN THE APPROACHING HI
AND DEVELOPING OFFSHORE LOW WILL KEEP A REFRESHING NW WIND FLOW
OVERNIGHT THEN NE WINDS ON THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRES WILL BUILD OVER THE AREA THRU THE WEEKEND PROVIDING DRY WEATHER
WITH SEASONAL TEMPS. A BLEND OF GMOS/MEN/MEX USED FOR THE NUMBERS.
THE HIGH DRIFTS OFFSHORE LATE SUN AND SUN NIGHT...RESULTING IN
DECREASED SUBSIDENCE AND INCREASING WESTERLY COMPONENT MID LVL FLOW. THIS
WILL PRODUCE WAA AND WARMING SFC TEMPS MON-WED. PACIFIC ENERGY GETS
ENTRAINED IN THE RIDGE INCREASING CHANCES FOR TSTMS THRU THE PERIOD.
MAIN CONCERN WILL BE MCS DEVELOPMENT. THESE SYSTEMS GIVE THE
APPEARANCE OF A COLD FRONT IN THE MODELS...BUT WILL NOT RESULT IN
ANY LARGE SCALE TEMP DIFFERENCES. IN FACT...THE MODELS SUGGEST IT
WILL GET EVEN HOTTER FOR THE END OF NEXT WEEK IN THE WAKE OF THESE
SYSTEMS.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A WEAK TROUGH OF LOW PRESSURE REMAINS IN THE VICINITY LATE THIS
AFTERNOON...WITH A STRONGER TROUGH PASSING THROUGH THIS EVENING.
VFR. SCATTERED SHOWERS HAVE MOVED INTO PORTIONS OF THE LOWER HUDSON
VALLEY AND CONNECTICUT. BASED ON RADAR TRENDS...NO TERMINALS ARE
EXPECTED TO BE DIRECTLY IMPACTED...EXCEPT POSSIBLY KGON EARLY THIS
EVENING. SCATTERED SHOWERS FURTHER UPSTREAM OVER UPSTATE NY WILL
ALSO BE MONITORED AS THE TROUGH APPROACHES...BUT CONFIDENCE IS TOO
LOW TO INCLUDE PRECIP IN ANY TAFS AT THE MOMENT.
GUSTY W-NW WINDS CONTINUE LATE THIS AFTERNOON. WINDS HEDGING TO
THE LEFT OF 310 AT KJFK AND KEWR LATE THIS AFTERNOON...BUT WILL
TREND MORE NORTHERLY INTO THIS EVENING. MODERATE CONFIDENCE IN
GUST FORECAST THIS EVENING. GUSTS MAY END EARLIER...BUT REDEVELOP
OVERNIGHT AS COOLER AIR ALOFT WORKS ITS WAY INTO THE REGION.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: GUSTS MAY END EARLIER THAN FORECAST THIS EVENING...BUT
MAY ALSO REDEVELOP TONIGHT.
KLGA FCSTER COMMENTS: GUSTS MAY BE SPORADIC AT TIMES LATE THIS
AFTERNOON...AND MAY END EARLIER THAN FORECAST THIS EVENING. GUSTS
MAY ALSO REDEVELOP OVERNIGHT.
KEWR FCSTER COMMENTS: WINDS WILL VARY ON EITHER SIDE OF 310 LATE
THIS AFTERNOON...AND MAY PREVAIL RIGHT OF 310 TRUE EARLIER THAN
FORECAST. GUSTS MAY BECOME SPORADIC OR END EARLIER THAN
FORECAST...BUT MAY ALSO REDEVELOP LATE THIS EVENING.
KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF WIND SHIFT
TO N-NW FROM W. GUSTS MAY END EARLIER THAN FORECAST.
KHPN FCSTER COMMENTS: OCCASIONAL GUSTS UP TO 20KT LIKELY LATE
THIS AFTERNOON AND EARLY EVENING. LOW CHANCE OF A SHOWER REACHING
THE TERMINAL FROM THE NORTHWEST.
KISP FCSTER COMMENTS: WIND GUSTS MAY END AN HOUR OR SO EARLIER
THAN FORECAST.
OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
THU-SUN...VFR.
MON...SUB-VFR CONDITIONS POSSIBLE IN THE AFTERNOON WITH APPROACH OF A COLD
FRONT.
&&
.MARINE...
WINDS AND SEAS ARE FORECAST TO APPROACH...BUT REMAIN JUST BELOW SMALL
CRAFT ADVISORY/SCA CRITERIA OF 25 KT AND 5 FT SEAS TONIGHT THROUGH THURSDAY.
NW WINDS ARE FCST TO INCREASE TO 15-20 KT WITH OCCASIONAL GUSTS TO
25 KT FOLLOWING THE PASSAGE OF A COLD FRONT AFTER SUNSET FROM W TO
E ACROSS THE COASTAL WATERS.
AS A HIGH PRES SYS BUILDS SE FROM THE UPPER GREAT LAKES...WINDS
WILL CHANGE DIRECTION AND BECOME NE BY THURSDAY MORNING BEFORE
WEAKENING DURING THURSDAY AFTERNOON.
MINOR COASTAL FLOODING IS POSSIBLE DURING HIGH TIDES THURSDAY AFTERNOON
AND EVENING. FOR ADDITIONAL INFORMATION...SEE THE TIDES SECTION BELOW.
FOR THIS WEEKEND...HIGH PRES WILL KEEP CONDITIONS BELOW SCA LVLS.
SW FLOW WILL INCREASE SUN NIGHT AND MON AS THE HIGH DRIFTS OFFSHORE...WITH
SCA WINDS AND SEAS POSSIBLE ON THE OCEAN DURING THE PERIOD.
&&
.HYDROLOGY...
WITH THE EXCEPTION OF WIDELY SCT SHOWERS OR TSTMS THROUGH THIS
EVENING...DRY WEATHER IS FCST THROUGH EARLY NEXT WEEK. LESS THAN
1/4 INCH IS FCST WITH ANY SHOWER OR TSTM.
&&
.TIDES/COASTAL FLOODING...
WITH THE APPROACH OF A FULL MOON THIS SUNDAY...JULY 17...ASTRONOMICAL
TIDES WILL GRADUALLY INCREASE.
TIDES ARE CURRENTLY RUNNING 1/4 TO 3/4 FT ABOVE NORMAL AND ARE FCST
TO GRADUALLY INCREASE TO 1/2 TO 1 FT ABOVE NORMAL BY THURSDAY AFTERNOON.
WATER LEVELS ARE FCST TO APPROACH BENCH MARKS FOR MINOR TIDAL FLOODING
STARTING THU AFTERNOON. AT THIS TIME...FCST CONFIDENCE IS NOT HIGH
ENOUGH TO ISSUE AN ADVISORY FOR THU AFTERNOON AND EVENINGS HIGH
TIDE CYCLES. STAY TUNED FOR A POTENTIAL COASTAL FLOOD ADVISORY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&Hazardous weather outlook, Jul 13, 2:31 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
331 AM EDT WED JUL 13 2011
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
331 AM EDT WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-140745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
331 AM EDT WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Thunderstorm Wind, Passaic
- When
- July 13, 5:34 PM EST
- Where
- Passaic County, 0.54 mi W of Ringwood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.120, -74.260
A tree was reported down along Carletondale Road and another along Margaret King Avenue in Ringwood. The trees were brought down due to a combination of heavy rain and strong gusty winds.
Thunderstorm Wind, Bergen
- When
- July 13, 5:42 PM EST
- Where
- Bergen County, 0.21 mi SW of Darlington to 0.23 mi WSW of Darlington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.078, -74.183
A tree fell onto a house along Darlington Road, and a tree fell across Route 202 at Ramapo College in Mahwah. The trees were brought down due to a combination of heavy rain and strong gusty winds.
Thunderstorm Wind, Passaic
- When
- July 13, 5:43 PM EST
- Where
- Passaic County, 0.43 mi WNW of Pompton Jct to 0.16 mi S of Pompton Jct
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.003, -74.287
A carnival tent pole was blown down along Lenox Avenue, and a tree limb fell onto power lines along Hilltop Court in Pompton Lakes. The tree and pole were brought down due to a combination of heavy rain and strong gusty winds.
Thunderstorm Wind, Bergen
- When
- July 13, 5:45 PM EST
- Where
- Bergen County, 1.36 mi ESE of Darlington to 0.9 mi NW of Ramsey
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.074, -74.155
A tree fell down at the intersection of Myrtle Road and Grove Street and on Darlington Avenue near the Mahwah Border in Ramsey. The trees were brought down due to a combination of heavy rain and strong gusty winds.
Thunderstorm Wind, Essex
- When
- July 13, 6:00 PM EST
- Where
- Essex County, 0.85 mi WNW of Montclair
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 40.835, -74.235
Two trees were reported down due to a combination of heavy rainfall and strong winds along Woodland Avenue in Verona, including one into a fence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, July 13, 20112 injured · $165 million · 4.5 in hail · 36 events
- Tornadoes and Hail in Nebraska, July 13 to 14, 2011$5.1 million · EF0 · 11 events
- Flash Flooding and Hail in Arkansas, July 13, 2011$460,000 · 1.5 in hail · 23 events
- Damaging Winds and Lightning Strike in Arkansas, July 13, 2011$205,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Georgia, July 13, 2011$142,000 · 1.5 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, July 13, 20113 injured · $30,000 · 50 kt wind · 13 events
- Damaging Winds in Virginia, July 13, 2011$52,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in South Carolina, July 13, 2011$79,000 · 60 kt wind · 13 events
- Wildfire in Texas, July 13 to 15, 20111 injured · $72,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 13, 2011$37,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 13, 2011$27,000 · 1.25 in hail · 10 events
- Flash Flooding and Hail in Alabama, July 13 to 15, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337283, 337289, 337288, 337290, 337291.